New Jersey, 2010Flash Flooding in New Jersey, August 1, 2010
August 1, 2010 · NWS OKX · 2 events in 2 counties and zones
Slow moving airmass thunderstorms developed over Northeast New Jersey. They produced torrential rain, which led to flash flooding in Union and Essex counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving airmass thunderstorms developed over Northeast New Jersey. They produced torrential rain, which led to flash flooding in Union and Essex counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 6:42 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 1, 6:42 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
742 AM EDT SUN AUG 1 2010
.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL RESULT IN UNSETTLED
WEATHER FOR THE START OF THE NEW WEEK. HOT AND HUMID WEATHER RETURNS
FOR THE MID TO LATE-WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL TROUGH WILL APPROACH THE REGION TODAY...BRINGING AN
INCREASE IN CLOUD COVER AND THE THREAT OF SHOWERS. STRONG HIGH
PRESSURE...EAST OF THE REGION WILL RESULT IN HIGHER POPS ACROSS THE
WESTERN ZONES. WITH A COOL AND DAMP ONSHORE FLOW...IT WILL BE HARD
FOR THUNDERSTORMS TO DEVELOP IN THIS AIRMASS...AND WILL NOT MENTION
THUNDER UNTIL LATE AFTERNOON/EVENING. ANY STORMS THAT DO DEVELOP
WILL BE ISOLATED.
FOLLOWED A MAV/MET BLEND FOR HIGHS TODAY. TEMPERATURES ARE ONLY
EXPECTED TO CLIMB INTO THE UPPER 70S TO NEAR 80. THE ONLY EXCEPTION
WILL BE ACROSS THE NYC METRO...WHERE HIGHS WILL BE IN THE LOWER 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MODELS ARE IN DECENT AGREEMENT FOR THE START OF THE NEW WORK WEEK.
HIGH PRESSURE WILL REMAIN OFF THE GULF OF MAINE BEFORE DEPARTING
LATE TUESDAY. MEANWHILE...A SERIES OF TROUGHS AND MID-LEVEL SHORTWAVES
WILL MOVE ACROSS THE REGION KEEPING UNSETTLED WEATHER IN THE
FORECAST.
WITH THE LOSS OF DIURNAL HEATING...POPS GRADUALLY TAPER DOWN TO
CHANCE POPS SUNDAY NIGHT. ANOTHER UPPER TROUGH APPROACHES ON
MONDAY...PRODUCING ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS AND
ISOLATED THUNDERSTORMS. ONCE AGAIN THE MAIN FOCUS WILL BE OVER THE
WESTERN ZONES. MOSTLY CLOUDY SKIES AND SHOWERS...WILL KEEP TEMPS
FROM CLIMBING TOO MUCH OUT OF THE UPPER 70S TO LOWER 80S.
THE HIGH PRESSURE OFF THE GULF OF MAINE WILL DEPART ON TUESDAY.
WINDS WILL SHIFT TO MORE OF A SOUTHERLY FLOW AS OPPOSED TO AN
EAST-SOUTHEAST FLOW. THIS WILL USHER A WARMER AND MORE HUMID AIRMASS
INTO THE REGION. HIGHS ON TUESDAY WILL WARM INTO THE LOW TO MID 80S
ACROSS MUCH OF THE REGION... AND INTO THE MID TO UPPER 80S ACROSS
THE NYC METRO. WITH SFC DEWPOINTS IN THE UPPER 60S TO AROUND
70...THE HEAT INDEX WILL CLIMB INTO THE LOWER 90S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A COLD FRONT APPROACHES FROM THE WEST WEDNESDAY...POSSIBLY
REACHING THE WESTERN PORTIONS OF THE FORECAST AREA WEDNESDAY
EVENING. MORE PROGRESSIVE GFS PUSHES THE FRONT THROUGH BY THURSDAY
MORNING. ECMWF SLOWS DOWN THE FRONT OVER THE REGION...PUSHING IT
THROUGH SLOWLY ON THURSDAY AND FINALLY OFFSHORE IN THE EVENING.
CONTINUED CARRYING SLIGHT CHANCE TO CHANCE POPS WEDNESDAY...AND
UPGRADED POPS TO SLIGHT CHANCE THURSDAY. HIGH PRESSURE BUILDS IN
FROM THE WEST FRIDAY AND SATURDAY.
HIGH TEMPERATURES EXPECTED TO BE IN THE UPPER 80S TO AROUND 90
WEDNESDAY AND THURSDAY...THEN IN THE LOW TO MID 80S FRIDAY AND
SATURDAY.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE SLIDES JUST OFF THE COAST TODAY. AN APPROACHING
SHORTWAVE WILL LIKELY HAVE SHRA ACTIVITY SPREADING EASTWARD INTO
THE WESTERN TERMINALS BY THIS AFTERNOON. INSTABILITY/FORCING DOES
NOT INSTILL ENOUGH CONFIDENCE FOR MENTION OF THUNDER...BUT
ISOLATED CONVECTION POSSIBLE.
MAINLY VFR CEILINGS AND VISIBILITIES THROUGH THE FORECAST PERIOD...
BUT LOCAL MVFR POSSIBLE IN SHRA ACTIVITY. SHRA ACTIVITY TAPERING
OFF LATE THIS EVENING AS SHORTWAVE SLIDES EAST.
LIGHT E/SE FLOW...WITH SUPERIMPOSED SEABREEZE THIS AFTERNOON. LIGHT
ONSHORE FLOW TONIGHT. PATCHY GROUND FOG POSSIBLE LATE TONIGHT AT
TERMINALS THAT SEE RAIN TODAY.
OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
MON-WED...SUB-VFR POSSIBLE IN SCT DIURNAL CONVECTION.
THU...VFR.
&&
.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH TUE...WITH A GENERALLY LIGHT SE/S
FLOW WITH HIGH PRES ANCHORED EAST OF NEW ENGLAND.
SOUTHERLY FLOW PICKS UP TUES INTO WED AHEAD OF APPROACHING COLD
FRONT. WINDS APPEAR TO REMAIN JUST BELOW SCA...BUT WITH INCREASINGLY
LONG FETCH...MAY HAVE TO DEAL WITH SEAS BUILDING TO MARGINAL SCA
LEVEL BY LATE WED/THU. THE FRONT WILL PASS THROUGH THE WATERS THURSDAY.
HIGH PRESSURE BUILDS IN LATE IN THE WEEK...WITH SUBSIDING CONDS.
&&
.HYDROLOGY...
AREAL QPF OF 1/4 TO 1/2 INCH POSSIBLE THROUGH MON ACROSS NYC/NE
NJ AND THE LOWER HUDSON VALLEY AND LESS THAN 1/4 INCH QPF POSSIBLE
OVER CT AND LONG ISLAND. LOCALLY HIGHER AMOUNTS POSSIBLE IN SLOW
MOVING THUNDERSTORMS.
&&
.CLIMATE...
BASED ON PRELIM CLIMATE DATA...JULY 2010 IS THE SECOND WARMEST
MONTH EVER RECORDED AT CPK...WITH AN AVERAGE TEMP OF 81.3 DEGREES.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...KCS
AVIATION...NV
MARINE...NV
HYDROLOGY...BC
CLIMATE...NV
Hazardous weather outlook, Aug 1, 2:20 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
320 AM EDT SUN AUG 1 2010
CTZ005>012-NJZ002>006-011-NYZ067>081-020730-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
320 AM EDT SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-020730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
320 AM EDT SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 1, 8:11 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
911 AM EDT SUN AUG 1 2010
NJZ005-011-011415-
ESSEX-UNION-
911 AM EDT SUN AUG 1 2010
...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX AND UNION COUNTIES...
AT 905 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MILLBURN...AND MOVING NORTH AT 5 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4074 7438 4078 7438 4083 7434 4085 7419
4083 7417 4060 7421 4061 7444 4063 7441
4065 7441 4065 7444 4069 7444
SMITHSpecial weather statement, Aug 1, 8:53 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
953 AM EDT SUN AUG 1 2010
NJZ011-NYZ074-011500-
RICHMOND (STATEN IS.)-UNION-
953 AM EDT SUN AUG 1 2010
...STRONG THUNDERSTORM WILL IMPACT RICHMOND (STATEN ISLAND) AND UNION
COUNTIES...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT READING...OR NEAR CARTERET...AND MOVING
SOUTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND FLOODING
OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4055 7424 4057 7421 4059 7421 4058 7430
4059 7431 4059 7436 4063 7441 4071 7433
4071 7428 4068 7415 4064 7416 4066 7407
4060 7405 4053 7416 4050 7424
SMITHFlash Flood, Union
- When
- August 1, 9:05 AM EST to 9:20 AM EST
- Where
- Union County, 0.74 mi NNW of Aldene to 0.62 mi NE of Garwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.660, -74.285
Route 28 was closed in both directions in Cranford due to flooding.
Flash Flood, Essex
- When
- August 1, 9:30 AM EST to 9:45 AM EST
- Where
- Essex County, 1.58 mi WNW of Ampere to 1.5 mi WNW of Ampere
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.782, -74.245
The exit ramp was closed on Interstate 280 eastbound at exit 9 in West Orange due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256880, 256881.